Alert archive / Minnesota / Special Weather Statements in 2023
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Jul 28, 2023, 12:58 AM CDT for Steele County, Waseca County, Minnesota. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2023, 12:58 AM CDT (05:58 UTC)
- Expired
- Jul 28, 2023, 1:45 AM CDT
- In force
- 47 min
- Issued by
- NWS Twin Cities, MN
- Hail
- 0.00 in
- Wind
- 40
Counties Steele County, MN, Waseca County, MN
The radar
The Minneapolis radar (KMPX), 97 km from the middle of the area, began a volume at 05:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 6.0 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3091 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 1283 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 4.5
The text
As transmitted.
963
WWUS83 KMPX 280558
SPSMPX
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1258 AM CDT Fri Jul 28 2023
MNZ084-085-093-280645-
Steele MN-Waseca MN-Freeborn MN-
1258 AM CDT Fri Jul 28 2023
...Strong thunderstorms will impact portions of northeastern
Freeborn, Steele and southeastern Waseca Counties through 145 AM
CDT...
At 1258 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Waterville to near Waseca to near Waldorf.
Movement was southeast at 35 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
New Richland around 110 AM CDT.
Medford around 120 AM CDT.
Owatonna, Ellendale and Geneva around 130 AM CDT.
Hollandale around 140 AM CDT.
Blooming Prairie around 145 AM CDT.
Other locations impacted by these storms include Clinton Falls,
Waseca Airport, Lemond, Merton, Steele Center, Otisco, Rice Lake
State Park, Bixby, Deerfield and Owatonna Airport.
This includes the following highways...
Interstate 35 between mile markers 20 and 49.
U.S. Highway 14 between mile markers 156 and 182.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4390 9373 4405 9358 4420 9353 4419 9305
4388 9305 4374 9318
TIME...MOT...LOC 0558Z 294DEG 31KT 4418 9353 4404 9353 4395 9363
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
$$
BorghoffWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 28, 12:20 AM CDT, 38 minutes earlier.
Area forecast discussion, Jul 28, 12:20 AM CDT, 38 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Twin Cities/Chanhassen MN
1220 AM CDT Fri Jul 28 2023
.DISCUSSION...(This evening through Thursday)
Issued at 321 PM CDT Thu Jul 27 2023
Key Messages:
- Today and overnight, high impact severe weather possible across
mainly eastern Minnesota and west central Wisconsin. Damaging wind
greater than 75 mph, and hail larger than tennis balls are possible
with the storms.
- Friday, additional severe storms are possible, but this depends on
how the overnight storms play out.
- Looking ahead, temperatures will be more seasonable next week,
with occasional chances for thunderstorms.
Discussion...
Today and tonight…There is potential for high impact severe weather
later this afternoon into early tonight. Storms that develop will
have the potential for very large hail and damaging wind. The main
driver behind this set up is extreme amounts of instability due to
the hot and humid surface conditions, together with dry mid levels of
the atmosphere. The end result is MLCAPE values of over 4000 J/kg.
In addition, deep layer shear was on the order of 40 kts, which means
organized convection with strong updrafts. However, the 0-1km shear
was less than 10 kts, and the effective helicity was around 100 kts
or less. For this reason, the main threat with these storms is very
large hail, especially once they develop. After that, HiRes models
support the idea of a cold pool developing and these storms
congealing into a line, with strong winds becoming the primary
threats. Additional development is possible into the overnight hours,
but the main concern is between now and midnight. The main takeaway
from all of this is to continue to monitor the forecast, and know
where to seek shelter if warnings are issued for your location later
today.
Friday…There is a conditional threat for severe weather across
southern Minnesota into west central Wisconsin, but a lot will depend
on how the overnight convection plays out. Current thinking is that
the atmosphere will have time to destabilize with another round of
storms developing during the afternoon and evening. Once again the
deep layer shear and CAPE profiles would support severe weather.
There is a marginal risk of severe storms, but this could get
adjusted once the first round of storms moves through. A lot will
depend on where the boundaries set up, as cold air advection will be
moving in from the north.
Saturday through Thursday…A weak cold font is forecast to move
through the region and bring a slight reprieve from the heat and
humidity. This will also bring dry conditions over the weekend. Where
this frontal boundary eventually ends up and how quickly it returns
northward will determine when and where rain chances return.
Northwest flow will bring a few weak systems across the region, and
these could spark showers and thunderstorms across the Upper Midwest,
but the majority of the precipitation will be focused along the
aforementioned boundary which should be across the Upper Missouri
River basin. No changes were made to the blended forecast, and there
are small chances for precipitation next week.
&&
.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1220 AM CDT Fri Jul 28 2023
VFR and light winds expected for terminals that don't have some
lingering thunderstorms overnight. The best chance for thunderstorms
will be MKT which has a storm almost to the terminal at the issuance
time of this discussion. Chance for showers and an isolated
thunderstorm as well for WI terminals. Heading into Friday VFR
expected at all sites with 5 to 10 knots winds.
KMSP... Chances for thunderstorms have decreased significantly with
the immediate terminal area missing out with storms to the north and
south. VFR with shifting 5 to 10 knot winds.
/OUTLOOK FOR KMSP/
Sat...VFR. Wind N 5-10 kts.
Sun...VFR. Wind NE 10-15 kts.
Mon...VFR. Wind SE 5-10 kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Flood Watch until 4 AM CDT early this morning for Anoka-Carver-
Chisago-Dakota-Hennepin-Isanti-Ramsey-Scott-Sherburne-
Washington-Wright.
WI...Flood Watch until 4 AM CDT early this morning for Barron-Chippewa-
Dunn-Eau Claire-Pepin-Pierce-Polk-Rusk-St. Croix.
&&
DISCUSSION...JRB
AVIATION...NDCHazardous weather outlook, Jul 27, 1:36 PM CDT, 11 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 136 PM CDT Thu Jul 27 2023 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 281845- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 136 PM CDT Thu Jul 27 2023 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...This Afternoon and Tonight. Excessive heat is expected today with Heat Index values of 100 to 110 degrees this afternoon. Severe thunderstorms are possible late this afternoon through the overnight hours. Large hail & damaging winds are the main hazards, along with locally heavy rain. The greatest risk for severe storms will be from central Minnesota into northwest Wisconsin, where there is an Enhanced Risk (risk level 3 of 5) of severe weather. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms are possible Friday, along with the chance for isolated severe weather. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will likely be needed this afternoon and evening.
In the hours before
Local storm report, Jul 27, 10:57 PM CDT, 2 hours 1 minute before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
1057 PM CDT Thu Jul 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM Hail 3 SE Weber 45.44N 93.08W
07/27/2023 M1.25 inch Isanti MN Public
Delayed report via Facebook, mix of quarter
to half dollar sized hail.
&&
TDHLocal storm report, Jul 28, 12:27 AM CDT, 31 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
1227 AM CDT Fri Jul 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 AM Tstm Wnd Dmg 1 SE New Ulm 44.31N 94.45W
07/27/2023 Brown MN Public
Report from mPING: 3-inch tree limbs broken
with time estimated based on radar.
&&
NDCLocal storm report, Jul 28, 12:29 AM CDT, 29 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
1229 AM CDT Fri Jul 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 AM Tstm Wnd Gst 1 N Skyline 44.15N 94.03W
07/28/2023 M49 MPH Blue Earth MN Mesonet
Mesonet station MN073 U.s.169 - Mankato - Mp
52.
&&
NDCLocal storm report, Jul 28, 12:34 AM CDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
1234 AM CDT Fri Jul 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1218 AM Hail 4 SE Oshawa 44.26N 94.05W
07/28/2023 E0.75 inch Nicollet MN Public
Report from mPING: Dime (0.75 in.) with time
estimated based on radar.
&&
NDCLocal storm report, Jul 28, 12:39 AM CDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
1239 AM CDT Fri Jul 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1231 AM Tstm Wnd Gst 4 NNW Eagle Lake 44.22N 93.92W
07/28/2023 M49 MPH Blue Earth MN AWOS
AWOS station KMKT Mankato AP.
&&
NDCSpecial weather statement, Jul 28, 12:58 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1258 AM CDT Fri Jul 28 2023
MNZ084-085-093-280645-
Steele MN-Waseca MN-Freeborn MN-
1258 AM CDT Fri Jul 28 2023
...Strong thunderstorms will impact portions of northeastern
Freeborn, Steele and southeastern Waseca Counties through 145 AM
CDT...
At 1258 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Waterville to near Waseca to near Waldorf.
Movement was southeast at 35 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
New Richland around 110 AM CDT.
Medford around 120 AM CDT.
Owatonna, Ellendale and Geneva around 130 AM CDT.
Hollandale around 140 AM CDT.
Blooming Prairie around 145 AM CDT.
Other locations impacted by these storms include Clinton Falls,
Waseca Airport, Lemond, Merton, Steele Center, Otisco, Rice Lake
State Park, Bixby, Deerfield and Owatonna Airport.
This includes the following highways...
Interstate 35 between mile markers 20 and 49.
U.S. Highway 14 between mile markers 156 and 182.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4390 9373 4405 9358 4420 9353 4419 9305
4388 9305 4374 9318
TIME...MOT...LOC 0558Z 294DEG 31KT 4418 9353 4404 9353 4395 9363
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
BorghoffThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 7:06 PM CDT | Severe Thunderstorm Warning | MPX | Anoka, Chisago, Isanti | 39 min |
| Jul 27, 7:14 PM CDT | Severe Thunderstorm Warning | MPX | Anoka | 46 min |
| Jul 27, 7:27 PM CDT | Special Weather Statement | MPX | Renville | 33 min |
| Jul 27, 7:39 PM CDT | Special Weather Statement | MPX | Meeker | 36 min |
| Jul 27, 7:40 PM CDT | Flood Watch | MPX | Anoka, Carver, Chisago, Dakota, Hennepin, Isanti and 5 more | 4 hr |
| Jul 27, 7:56 PM CDT | Special Weather Statement | MPX | Wright | 34 min |
| Jul 27, 8:16 PM CDT | Special Weather Statement | MPX | Sherburne | 44 min |
| Jul 27, 8:21 PM CDT | Special Weather Statement | MPX | Meeker | 39 min |
| Jul 27, 8:43 PM CDT | Severe Thunderstorm Warning | MPX | Meeker | 32 min |
| Jul 27, 8:53 PM CDT | Special Weather Statement | MPX | Kandiyohi | 37 min |
| Jul 27, 8:58 PM CDT | Special Weather Statement | MPX | Anoka | 47 min |
| Jul 27, 8:59 PM CDT | Special Weather Statement | MPX | Sherburne | 46 min |
| Jul 27, 9:25 PM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi | 35 min |
| Jul 27, 9:47 PM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, Meeker, Renville | 28 min |
| Jul 27, 11:13 PM CDT | Severe Thunderstorm Warning | MPX | Nicollet, Renville, Sibley | 47 min |
| Jul 27, 11:49 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Le Sueur, Nicollet | 56 min |
| Jul 28, 12:22 AM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Le Sueur, Waseca | 40 min |
| Jul 28, 2:58 PM CDT | Special Weather Statement | MPX | Mille Lacs | 47 min |
| Jul 28, 3:05 PM CDT | Severe Thunderstorm Warning | MPX | Benton, Mille Lacs, Morrison | 25 min |
| Jul 28, 3:36 PM CDT | Special Weather Statement | MPX | Isanti | 39 min |
| Jul 28, 3:49 PM CDT | Special Weather Statement | MPX | Sherburne | 41 min |
| Jul 28, 4:16 PM CDT | Special Weather Statement | MPX | Hennepin | 44 min |
| Jul 28, 4:22 PM CDT | Special Weather Statement | MPX | Hennepin | 38 min |
| Jul 28, 4:34 PM CDT | Special Weather Statement | MPX | Dakota | 26 min |
| Jul 28, 4:37 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Hennepin | 38 min |
| Jul 28, 4:43 PM CDT | Special Weather Statement | MPX | Ramsey | 47 min |
| Jul 28, 4:59 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Washington | 31 min |
| Jul 28, 5:06 PM CDT | Special Weather Statement | MPX | Ramsey, Washington | 39 min |
| Jul 28, 5:19 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Goodhue | 26 min |
| Jul 27, 7:19 PM CDT | Special Weather Statement | MPX | Rusk | 41 min |
| Jul 27, 7:23 PM CDT | Special Weather Statement | MPX | Polk | 37 min |
| Jul 27, 7:53 PM CDT | Flash Flood Warning | MPX | Barron, Rusk | 3 hr |
| Jul 27, 8:09 PM CDT | Flash Flood Warning | MPX | Polk | 3 hr |
| Jul 28, 5:21 PM CDT | Special Weather Statement | MPX | Saint Croix | 39 min |
| Jul 28, 5:40 PM CDT | Special Weather Statement | MPX | Chippewa | 50 min |
| Jul 28, 5:53 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa | 37 min |
| Jul 28, 6:02 PM CDT | Special Weather Statement | MPX | Dunn | 43 min |
| Jul 28, 6:19 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa | 26 min |
| Jul 28, 6:37 PM CDT | Special Weather Statement | MPX | Chippewa, Eau Claire | 83 min |
| Jul 28, 6:50 PM CDT | Severe Thunderstorm Warning | MPX | Eau Claire | 25 min |
Nearby
Special Weather Statements in Minnesota, 2023Every special weather statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.